Alert archive / Michigan / Frost Advisories in 2017

Frost Advisory 3, NWS Gaylord, MI

May 14, 201714 counties in Michigan

NWS Gaylord, MI issued this frost advisory at May 14, 2017, 9:32 PM EDT for 14 counties in Michigan. It took effect at May 15, 2017, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 14, 2017, 9:32 PM EDT (01:32 UTC)
In effect from
May 15, 2017, 2:00 AM EDT
Expired
May 15, 2017, 8:00 AM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Iosco County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 35 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS73 KAPX 150132
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
932 PM EDT Sun May 14 2017

MIZ016>018-022>024-027>030-033>036-150945-
/O.NEW.KAPX.FR.Y.0003.170515T0600Z-170515T1200Z/
Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska-
Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, 
Lake City, Houghton Lake, West Branch, and Tawas City
932 PM EDT Sun May 14 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT MONDAY...

The National Weather Service in Gaylord has issued a FROST
ADVISORY, which is in effect from 2 AM to 8 AM EDT Monday. 

* TEMPERATURE...Falling into the lower 30s overnight. The coldest
  readings will be found in low lying interior regions of northern
  lower Michigan. 

* IMPACTS...Sensitive vegetation may be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

SMD
1 follow-up statement
245 
WWUS73 KAPX 150837
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
437 AM EDT Mon May 15 2017


MIZ016>018-022>024-027>030-033>036-151200-
/O.CON.KAPX.FR.Y.0003.000000T0000Z-170515T1200Z/
Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska-
Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, 
Lake City, Houghton Lake, West Branch, and Tawas City
437 AM EDT Mon May 15 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURE...Falling or remaining in the lower to middle 30s
  through sunrise. A few locations may drop below 30 degrees. The
  coldest readings will be found in low lying interior regions of
  northern lower Michigan.
 
* IMPACTS...Sensitive vegetation may be damaged or killed if 
  proper precautions are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 14, 7:08 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 14, 7:08 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
708 PM EDT Sun May 14 2017

.NEAR TERM...(Tonight through Monday)
Issued at 323 PM EDT Sun May 14 2017

High Impact Weather Potential...None.

Pattern Synopsis/Forecast...Surface ridge axis remains just to our
west this afternoon...now extending from Central Ontario thru Lake
Superior and Central Upper Michigan and along the length of Lake
Michigan. Upper level ridge axis is moving into the Mississippi
Valley. Elongated area of mid cloud marking the far eastern edge of
the upper level ridge continues to slowly dissipate as expected.
Temps have been a bit slow to warm today likely due to stronger than
expected low level winds and thus greater low level mixing.

The next 24 hours will feature dry wx...mainly clear skies and
diminishing winds as high pressure builds overhead tonight and then
pushes east of Michigan Monday afternoon. Interior locations away
from the big Lakes may see some patchy frost late tonight as
temperatures cool into the 30s for overnight lows. Temps will
rebound nicely on Monday as low level WAA commences as winds shift
to the SE on the backside of the ridge axis. Afternoon highs will
range from the mid to upper 60s in Eastern Upper Michigan and along
the Lake Huron shoreline of NE Lower Michigan...to the low to mid
70s across the rest of Northern Lower Michigan.

&&

.SHORT TERM...(Monday night through Wednesday)
Issued at 323 PM EDT Sun May 14 2017

...Very warm with some rain chances...

High impact weather potential...Minimal, but thunderstorms will
possible at times late Monday night through Wednesday.

Pattern Synopsis/Forecast...Upper ridge axis will drift eastward
across the Upper Great Lakes Monday night into Tuesday. The ridge
will be very broad, covering much of the eastern CONUS, but not
anomalously strong over northern Michigan. Regardless, models are in
excellent agreement with the ridge pattern and spaghetti plots of
GEFS 500mb heights show very little spread between the members.
Under the influence of strong WAA, 850mb temperatures will steadily
rise through Wednesday to around 16C, with GEFS plumes showing
strong clustering. So, high confidence in a strong mid-May warmup
through the middle of the week. Northern Lower in particular will
see the greatest jump in temperatures, with 80s likely across most
of the area on Wednesday. Record highs are generally in the upper
80s to low 90s, so it doesn't appear any records will be in
jeopardy. Neither Tuesday nor Wednesday will be completely sunny,
but with nighttime lows ranging from the upper 40s to mid 60s, even
partly sunny skies and warm southwesterly winds should be sufficient
for daytime temperatures reaching the 70s/80s. It may also feel a
touch on the muggy side Tuesday and Wednesday across parts of
northern Lower where dewpoints may creep into the low 60s.

Shortwave energy will ripple around the top of the mid level ridge
late Monday night into Tuesday and should be enough to trigger a
complex of showers and possible thunderstorms over northern
Michigan. This activity will be aided by weak f-gen forcing as a
developing cyclone over the Northern Plains pushes a warm front
through the Great Lakes. So, expecting fairly widespread coverage
Tuesday morning across northern Michigan, but as time progresses the
better forcing and focus for showers and storms will shift further
north to the Tip of the Mitt and eastern Upper. Thunderstorm chances
look respectable given daytime SBCAPEs of several hundred to
possibly in excess of 1000 J/kg and favorable mid-level lapse rates.
The main limitation, however, will be the ongoing WAA that will
result in a substantial capping inversion above 850mb. With only
weak to modest forcing expected, it appears the cap may limit more
widespread thunderstorm chances.

.LONG TERM...(Wednesday night through Sunday)
Issued at 323 PM EDT Sun May 14 2017

Temperatures will be coming down back closer to seasonal norms over
the extended period.  The real challenge shaping up is going to be
the timing of precipitation Thursday through Sunday.  While there is
decent agreement between models...the run to run consistency is
certainly lacking.  Just throwing this out there: now it looks like
the best chances for measurable rain will be Thursday and late
Saturday into Sunday.  The only real confidence I have is that this
conclusion will change again between now and then.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 702 PM EDT Sun May 14 2017

VFR conditions will continue at all Northern Lower Michigan TAF
sites thru Monday evening. High pressure overhead leads to
calm/near calm winds tonight which will turn light south/SE
Monday as the high pressure exits east. Lake breezes again in the
afternoon. The air mass will be very dry in the low to mid levels
with just some increasing higher cloud Monday, lowering through
Monday evening but staying VFR. No precipitation expected until
late Monday night into Tuesday morning at the earliest.

&&

.MARINE...
Issued at 323 PM EDT Sun May 14 2017

Winds and waves will continue to reach SCA criteria for the rest of
the afternoon and early evening on Whitefish Bay and along much of
our Lake Huron nearshore areas. Conditions will fall below criteria
later this evening as winds and waves diminish in response to the
arrival of the surface ridge axis. Dry wx and mainly clear skies are
expected tonight thru Monday before clouds and precip chances
increase Monday night along and ahead of a warm front lifting into
the Western Great Lakes region.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ347>349.
LM...NONE.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321.
&&

NEAR TERM...MLR
SHORT TERM...MEK
LONG TERM...KAB
AVIATION...SMD
MARINE...MLR
Hazardous weather outlook, May 14, 3:19 AM EDT, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
319 AM EDT Sun May 14 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-151000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
319 AM EDT Sun May 14 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Elevated fire danger is expected this afternoon...mainly in
Northeast Lower Michigan...for low humidity levels and gusty
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated fire danger is possible again Monday afternoon...mainly
in Northeast Lower Michigan...for low humidity levels and warm
temperatures.

There is a chance for thunderstorms across the outlook area...
Tuesday through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Frost Advisories in Michigan, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.